Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 36, NWS Springfield, MO

April 15, 1998St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 15, 1998, 12:19 PM CDT for St. Clair County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1998, 12:19 PM CDT (17:19 UTC)
Expired
Apr 15, 1998, 1:10 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

County St. Clair County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WUUS1 KSGF 151720 RRA
SVRSGF
MOC185-151810-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 PM CDT WED APR 15 1998

* SEVERE THUNDERSTORM WARNING FOR
  ST. CLAIR COUNTY - WEST CENTRAL MISSOURI
 
* UNTIL 110 PM CDT

* SOME AREAS AFFECTED
  CHALK LEVEL
  LOWRY CITY
  DAMASCUS

* AT 1217 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS.
  THIS STORM WAS LOCATED 10 MILES WEST OF OSCEOLA.   AND
  WAS MOVING EAST-NORTHEAST AT 25 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

MS/DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:00 AM CDT, 10 hours 19 minutes earlier.

Area forecast discussion, Apr 15, 2:00 AM CDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT WED APR 15 1998

1ST PD FORECAST PROBLEMS...CHC OF PCPN/SEVERE WX.

VERY BUSY THIS MORNING WITH SUPER CELLS AND REPORTS OF TORNADOES AS
PROFILERS SHOWS GOOD VERTICAL WND SHEAR AND LIS IN THE MINUS 2 TO 4
RANGE.

MODELS SHOWS GOOD VERTICAL VELOCITY AT 5H/7H THRU FCST PD AND
LIS OF MINUS 4.  WL MENTION SHOWERS/TSRA FOR ALL CWA...WITH BETTER
CHC OF SEVERE IN ERN ZONES. TIME SECTION SHOWS A BREAK IN THE ACTION
LATE THIS MORNING BUT ANOTHER ROUND BY LATE AFTERNOON/EVENING.

1ST PD RECOMMENDATION (FOR COORDINATION PURPOSES ONLY)

SE KS/JLN.....
.TODAY...MOSLTY CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS.
HIGH MID TO UPPER 70S.  WIND SOUTH 10 TO 20 MPH.  CHANCE OF RAIN 40
PERCENT.

SGF/AIZ...
.TODAY...CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS.
HIGH IN THE MID 70S.  WIND SOUTHEAST 10 TO 20 MPH.  CHANCE
OF RAIN 50 PERCENT.

UNO...
.TODAY...CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS...
SOME STORMS COULD BE SEVERE.  HIGH IN THE MID AND UPPER 70S.
CHANCE OF RAIN 60 PERCENT.

NOTE BEST CHC OF PCPN WILL BE IN MORNING FOR SGF/AIZ/JLN. UNO
MOST OF DAY.

SGF CE 077/050 065/037 058 07543
JLN EE 079/050 063/036 060 07432

SS

In the hours before

Local storm report, Apr 15, 6:34 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
634 AM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1118 PM    COLUMBUS                  KS   60 MPH TSTM GUST
04/14/98   CHEROKEE                       TRANFORMER DESTOYED/POWER
                                          LINES DOWN

1218 AM    COLUMBUS                  KS   TORNADO
04/15/98   CHEROKEE                       TORNADO ON GROUND 3S OF
                                          COLMBUS/GOLFBALL SIZE HAIL

1242 AM    JOPLIN                    MO   TORNADO
04/15/98   JASPER                         TORNADO ON GROUND 3NW
                                          JOPLIN/HALF DOLLAR SIZE
                                          HAIL WEBB CITY

0130 AM    STOTTS CITY               MO   1 INCH HAIL
04/15/98   LAWRENCE

0533 AM    LEBANON                   MO   1.5 INCH HAIL
04/15/98   LACLEDE

0540 AM    PLAD                      MO   1.5 INCH HAIL
04/15/98   DALLAS                         REPORTED NEAR WINCHESTER
                                          GAP

0543 AM    10 ENE BUFFALO            MO   1.75 INCH HAIL
04/15/98   DALLAS                         REPORTED NEAR BENNETT
                                          SPRINGS STATE PARK

0553 AM    LEBANON                   MO   1.5 INCH HAIL
04/15/98   LACLEDE

0603 AM    10 NE LEBANON             MO   1 INCH HAIL
04/15/98   LACLEDE                        HAIL REPORTED NEAR
                                          STOUTLAND
Local storm report, Apr 15, 6:52 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
652 AM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    EVENING SHADE             MO   .75 INCH HAIL
04/15/98   TEXAS

0630 AM    ROBY                      MO   .75 INCH HAIL
04/15/98   TEXAS
Local storm report, Apr 15, 6:52 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
652 AM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    EVENING SHADE             MO   .75 INCH HAIL
04/15/98   TEXAS

0630 AM    ROBY                      MO   .75 INCH HAIL
04/15/98   TEXAS
Special weather statement, Apr 15, 7:06 AM CDT, 5 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800-

HAZARDOUS WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 AM CDT WED APR 15 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...MORE SEVERE WEATHER POSSIBLE...

A COMBINATION OF STRONG UPPER LEVEL WINDS...LOW PRESSURE OVER EASTERN
KANSAS...AND A VERY MOIST ATMOSPHERE WILL PRODUCE ANOTHER CHANCE OF
SEVERE WEATHER ACROSS THE AREA TODAY AND TONIGHT.

THE SEVERE WEATHER OUTLOOK COVERS ALL OF SOUTHEAST KANSAS...SOUTHWEST
AND SOUTH CENTRAL MISSOURI.  THUNDERSTORM ACTIVITY WILL PRODUCE
STRONG GUSTY WINDS...LARGE HAIL...BRIEF HEAVY RAIN...AND EVEN
TORNADOES.
THE  BEST CHANCE OF SEVERE WEATHER WILL BE ALONG AND EAST OF A WEST
PLAINS TO ROLLA LINE.

SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL LIKELY BE NEEDED LATER
TODAY AND TONIGHT.

THE REGULAR HAZARDOUS WEATHER UPDATE WILL BE ISSUED AT 1PM.

SHUMWAY
Special weather statement, Apr 15, 7:06 AM CDT, 5 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800-

HAZARDOUS WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 AM CDT WED APR 15 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...MORE SEVERE WEATHER POSSIBLE...

A COMBINATION OF STRONG UPPER LEVEL WINDS...LOW PRESSURE OVER EASTERN
KANSAS...AND A VERY MOIST ATMOSPHERE WILL PRODUCE ANOTHER CHANCE OF
SEVERE WEATHER ACROSS THE AREA TODAY AND TONIGHT.

THE SEVERE WEATHER OUTLOOK COVERS ALL OF SOUTHEAST KANSAS...SOUTHWEST
AND SOUTH CENTRAL MISSOURI.  THUNDERSTORM ACTIVITY WILL PRODUCE
STRONG GUSTY WINDS...LARGE HAIL...BRIEF HEAVY RAIN...AND EVEN
TORNADOES.
THE  BEST CHANCE OF SEVERE WEATHER WILL BE ALONG AND EAST OF A WEST
PLAINS TO ROLLA LINE.

SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL LIKELY BE NEEDED LATER
TODAY AND TONIGHT.

THE REGULAR HAZARDOUS WEATHER UPDATE WILL BE ISSUED AT 1PM.

SHUMWAY
Local storm report, Apr 15, 7:14 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
714 AM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    FLEMINGTON                MO   .75 INCH HAIL
04/15/98   POLK                           REPORTED BY COOPERATIVE
                                          OBSERVER

0650 AM    5 W SALEM                 MO   1 INCH HAIL
04/15/98   DENT                           REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 12:25 AM CDTTornado WarningSGFJasper65 min
Apr 15, 12:38 AM CDTTornado WarningSGFNewton62 min
Apr 15, 12:58 AM CDTTornado WarningSGFBarton, Vernon52 min
Apr 15, 1:10 AM CDTTornado WarningSGFCedar, Dade65 min
Apr 15, 1:15 AM CDTTornado WarningSGFLawrence65 min
Apr 15, 1:39 AM CDTTornado WarningSGFChristian, Greene66 min
Apr 15, 1:43 AM CDTTornado WarningSGFVernon62 min
Apr 15, 1:50 AM CDTTornado WarningSGFPolk65 min
Apr 15, 2:17 AM CDTTornado WarningSGFCedar, St. Clair63 min
Apr 15, 3:03 AM CDTTornado WarningSGFHickory62 min
Apr 15, 3:39 AM CDTTornado WarningSGFCamden, Dallas66 min
Apr 15, 3:57 AM CDTTornado WarningSGFLaclede63 min
Apr 15, 4:28 AM CDTTornado WarningSGFPulaski62 min
Apr 15, 4:57 AM CDTTornado WarningSGFHickory, Polk, St. Clair63 min
Apr 15, 5:31 AM CDTSevere Thunderstorm WarningSGFDallas34 min
Apr 15, 5:45 AM CDTSevere Thunderstorm WarningSGFLaclede50 min
Apr 15, 6:12 AM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas63 min
Apr 15, 6:39 AM CDTSevere Thunderstorm WarningSGFDent51 min
Apr 15, 1:34 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan66 min
Apr 15, 1:55 PM CDTTornado WarningSGFCamden, Morgan65 min
Apr 15, 2:15 PM CDTSevere Thunderstorm WarningSGFMiller65 min
Apr 15, 2:44 PM CDTSevere Thunderstorm WarningSGFMaries51 min
Apr 15, 3:26 PM CDTTornado WarningSGFMaries19 min
Apr 15, 3:44 PM CDTSevere Thunderstorm WarningSGFMaries46 min
Apr 15, 5:56 PM CDTSevere Thunderstorm WarningSGFLaclede49 min
Apr 15, 6:07 PM CDTSevere Thunderstorm WarningSGFHowell, Shannon63 min
Apr 15, 6:11 PM CDTSevere Thunderstorm WarningSGFPulaski64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.